Browse

You are looking at 1 - 2 of 2 items for :

  • Thyroiditis x
Clear All
Open access

Sulaiman Haji Ali, K Aljenaee, W A Wan Mahmood and M Hatunic

Summary

Hypothyroidism is a recognized side effect of thalidomide drugs. We herein report a case of 83-year-old Irish female with a diagnosis of multiple myeloma and a background history of type 2 diabetes mellitus and hypertension. Our patient received pomalidomide and multiple courses of chemotherapy and achieved very good initial response for her multiple myeloma but subsequently she relapsed. She did not have any past history of thyroid disease or family history of thyroid disorders. Prior to treatment with pomalidomide, her thyroid function test was completely normal. She was commenced on pomalidomide in February 2017. Four weeks post treatment, she presented with worsening fatigue, and as a part of her workup, a thyroid function test was performed. Her free T4 was low at 7.2 pmol/L (reference range: 9.0–20.0) while her TSH was elevated at 44.7 mIU/L (reference range: 0.35–4.94). Pomalidomide treatment was terminated, and she was commenced on thyroid hormonal therapy replacement therapy with thyroxine with good clinical and biochemical response. Practitioners prescribing pomalidomide should be aware of this potential complication and patients who are receiving immunomodulatory drugs like pomalidomide should undergo regular thyroid hormone levels screen.

Learning points:

  • Overt hypothyroidism is a side effect of pomalidomide.

  • Thyroid function test should be included as a screening test with regular review in patients receiving pomalidomide.

  • Unexplained worsening fatigue in patients receiving pomalidomide should raise the possibility of overt hypothyroidism.

Open access

Shinya Makino, Takeshi Uchihashi, Yasuo Kataoka and Masayoshi Fujiwara

Summary

Recovery from alopecia is rare in autoimmune polyglandular syndrome (APS). A 41-year-old male was admitted to our hospital with hyperglycemia. He developed alopecia areata (AA) 5 months before admission and developed thirst, polyuria, and anorexia in 2 weeks. His plasma glucose level upon admission was 912 mg/dl (50.63 mmol/l) and HbA1c was 13.7%. Although urinary and plasma C-peptide levels showed that insulin secretion was not depleted, anti-insulinoma-associated antigen 2 antibody was present. In addition, measurement of thyroid autoantibodies revealed the presence of Hashimoto's thyroiditis. These findings suggested a diagnosis of APS type 3. The patient has showed signs of improvement with the continuation of insulin therapy. During the successful control of diabetes, he had total hair regrowth within 2–3 months. Human leukocyte antigen typing showed that DRB1*1501-DQB1*0602 and DQB1*0301 were present. Similar cases should be accumulated to clarify the association of APS type 3 with recovery from AA.

Learning points

  • Alopecia in diabetic patients is a suspicious manifestation of autoimmune type 1 diabetes.

  • Patients with autoimmune type 1 diabetes specifically manifesting alopecia should be further examined for diagnosis of APS.

  • Insulin-mediated metabolic improvement may be a factor, but not the sole factor, determining a favorable outcome of alopecia in patients with autoimmune type 1 diabetes.